Iowa, 2021Extreme Cold in Iowa, February 14 to 16, 2021
February 14 to 16, 2021 · NWS OAX · 8 events in 8 counties and zones
A three day stretch of cold weather resulted in several record cold temperatures were set. Wind chill temperatures between -30F and -40F were observed across most of the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A three day stretch of cold weather resulted in several record cold temperatures were set. Wind chill temperatures between -30F and -40F were observed across most of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 14, 3:15 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 14, 3:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
315 AM CST Sun Feb 14 2021
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 313 AM CST Sun Feb 14 2021
Sunday through Tuesday...
Light snow began to spread into southeast Nebraska Saturday evening,
as wind chill values plummeted further into the negative teens and
20s with an increasing northern breeze.
Off and on bands of light snow will continue to pulse across
southern Nebraska today. Overall, heavier amounts appear to have
shifted slightly south, prompting us to trend down snowfall totals
slightly. Amounts are expected to range from a trace to 2 inches
across the southern half of the CWA with highest amounts closest to
the NE/KS border, where a Winter Weather Advisory remains in effect.
Wind chills won't get out of the -20s today, in fact, parts of
northeast Nebraska and western Iowa may reach into the -30s this
morning. Afternoon "highs" won't even make it above 0. If you think
this morning is cold, Monday morning says, "hold my thermos," as the
coldest air we've seen with this event yet moves into the region.
The physical low temperatures bottom out in the -teens and 20s, as
wind chills tank well into the -30s, approaching the -40s. Wind
chills remain in the teens and 20s below 0 through Monday afternoon,
with wind chills once again reaching the -30s Tuesday morning. High
temperatures will not make it past 0 until Tuesday afternoon. Given
the extreme cold that is anticipated, we opted to upgrade our watch
to a Wind Chill Warning for the entire CWA from 6pm Sunday through
noon on Tuesday, in coordination with our neighboring offices.
A smattering of model guidance still suggests a weak system
traversing the region, dropping a dusting of light snow Tuesday
afternoon into Tuesday night. For now, continued to roll with NBM
guidance until better consensus is reached.
Wednesday through Sunday...
While the next few days look unbelievably cold, there is a glimmer
of warm light at the end of our frigid tunnel. We appear to be
precipitation free with a gradual warming trend from Wednesday
through next Sunday. Morning wind chills will still be in the
negative teens to -20 Wednesday morning, with afternoon highs rising
into the positive teens. By Saturday afternoon, we should warm to 30
to 35 degrees above 0, with highs expected to be in the mid 30s
everywhere on Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1118 PM CST Sat Feb 13 2021
Snow is moving into eastern Nebraska as of 5z and will impact LNK.
Model guidance has been trending further south with the snow and
it could very well miss OMA altogether. Though the heavier snow
band looks to stay south of LNK, opted to include an mention of
MVFR conditions given upstream observations at EAR and HDE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
Wind Chill Advisory until 6 PM CST this evening for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
Winter Weather Advisory until 6 PM CST this evening for NEZ065-
066-068-078-088>093.
IA...Wind Chill Warning from 6 PM this evening to noon CST Tuesday
for IAZ043-055-056-069-079-080-090-091.
Wind Chill Advisory until 6 PM CST this evening for IAZ043-055-
056-069-079-080-090-091.
&&
DISCUSSION...KG
AVIATION...PearsonHazardous weather outlook, Feb 14, 3:59 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
359 AM CST Sun Feb 14 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
359 AM CST Sun Feb 14 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A winter weather advisory remains in effect for parts of southeast
Nebraska until 6 PM Sunday for light snow across parts of
southeast Nebraska. A wind chill advisory will remain in effect
starting tonight and lasting into Sunday evening, with values
from 20 below to around 30 below zero at times.
Tonight, a Wind Chill Warning will go into effect until Tuesday
afternoon, for wind chills ranging from 30 to 40 below zero. The
coldest should be in western Iowa and northeast Nebraska.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Overnight wind chills will continue to be hazardous Monday into
Tuesday. Wind chill indices could drop into the 30 below to 40
below range through Tuesday morning, and a wind chill warning
remains in effect for that period.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be needed.
Extreme Cold/Wind Chill, Monona
- When
- February 14, 5:00 AM CST to February 16, 10:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Fremont
- When
- February 14, 6:00 AM CST to February 16, 9:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- AWOS
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Wind chill temperatures at Shenandoah reached a valley minimum of -42F.
Extreme Cold/Wind Chill, Page
- When
- February 14, 6:00 AM CST to February 16, 9:00 AM CST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Wind chill temperatures at Shenandoah reached a valley minimum of -42F.
Extreme Cold/Wind Chill, Harrison
- When
- February 14, 7:00 AM CST to February 16, 10:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Montgomery
- When
- February 14, 7:00 AM CST to February 16, 9:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- AWOS
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Wind chill temperatures at Red Oak reached a valley minimum of -34F.
Extreme Cold/Wind Chill, Shelby
- When
- February 14, 7:00 AM CST to February 16, 10:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Pottawattamie
- When
- February 14, 8:00 AM CST to February 16, 9:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- AWOS
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Wind chill temperatures at Council Bluffs reached a valley minimum of -38F.
Extreme Cold/Wind Chill, Mills
- When
- February 14, 9:00 AM CST to February 16, 9:00 AM CST
- Where
- Mills forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933851, 933855, 933856, 933852, 933857, 933858, 933853, 933854.